Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 18, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 5, 2019, 3:46 PM MDT for Colfax County, New Mexico. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 3:46 PM MDT (21:46 UTC)
- Expired
- Aug 5, 2019, 5:45 PM MDT
- In force
- 119 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Albuquerque radar (KABX), 225 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:00 PM MDT | FLASH FLOOD | Ute Park, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WGUS55 KABQ 052146
FFWABQ
NMC007-052345-
/O.NEW.KABQ.FF.W.0018.190805T2146Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
346 PM MDT Mon Aug 5 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Western Colfax County in northeastern New Mexico...
* Until 545 PM MDT.
* At 345 PM MDT, Doppler radar indicated thunderstorms with heavy
rain moving south toward the Ute Park burn scar. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
3656 10517 3662 10497
$$
Guyer2 follow-up statements
911
WGUS75 KABQ 052245
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
445 PM MDT Mon Aug 5 2019
NMC007-052345-
/O.CON.KABQ.FF.W.0018.000000T0000Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
445 PM MDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
WESTERN COLFAX COUNTY...
At 443 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing moderate rain over the west side of the Ute
Park burn scar. Between one quarter inch and four tenths of an inch
have fallen. The threat for flash flooding will continue mainly for
the area around Sawmill Canyon.
Some locations that will experience flooding include...
Ute Park.
This will impact the Ute Park fire burn scar including but not
limited to Highway 64 around Ute Park, the Cimarron River and the
Philmont Scout Ranch backcountry as well as Ute Park including
Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.
LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
3656 10517 3662 10497
$$
Guyer379
WGUS75 KABQ 052335
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
535 PM MDT Mon Aug 5 2019
NMC007-052345-
/O.EXP.KABQ.FF.W.0018.000000T0000Z-190805T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
535 PM MDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
545 PM MDT...
Rain has ended over the Ute Park burn scar. Flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
LAT...LON 3654 10488 3649 10488 3645 10504 3651 10516
3656 10517 3662 10497
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:52 PM MDT, 54 minutes earlier.
Area forecast discussion, Aug 5, 2:52 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 252 PM MDT Mon Aug 5 2019 .SYNOPSIS... An active week of afternoon thunderstorms will continue for western and northern New Mexico after a relative down day today and this evening. The best storm coverage for Tuesday will focus over/along the western high terrain, shifting to the northern mountains Wednesday. Some storms Wednesday over the northern mountains will work their way into the northeastern plains by the evening. The upper high jogs into Texas to end the week allowing for a better tap of monsoon moisture into western and central New Mexico favoring more afternoon storms for western, central, and northern New Mexico. The southeastern plains will be relatively quiet in terms of storm activity to end the week. Temperatures will remain near to above normal through the forecast period with Tuesday and Wednesday likely seeing a couple of 100s across the eastern plains. && .DISCUSSION... Tonight...Mid-level water vapor is showing some drier mid-level air wrapping around the northwestern periphery of the high into northwestern NM today, putting a damper on any thunderstorm development there so far. Convection is developing over the southwest mountains and central mountain chain with storm motions generally toward the southeast/east. Lingering storms late into the overnight period will favor south-central portions of the CWA. Tuesday/Wednesday...Models continue to be in good agreement with nudging the upper high center back over NM with a weak perturbation along the western side of the high on Tue. This will help increase storm coverage over the western high terrain and continental divide. Storm coverage across the east will remain relatively low. Storm motions, with little to no steering flow, will return to be slow and erratic. Locally heavy rainfall and the threat for flash flooding will return with any slow moving efficient rain producer across the west Tuesday. The upper high center moves little Wednesday with the aforementioned perturbation rotation around the high into the northern mountains and into CO. Thus the highest coverage of storms will shift to the northern mountains with storm motions increasing a bit toward the east into northeastern NM Wednesday evening. Late Week/Weekend...PWATs will remain 1-2 std deviations above climatological normals ranging from 1.00"-1.20" at KABQ. Meanwhile, both the GFS and ECMWF have continued to show an eastward progression of the upper high into TX to end the week. This will allow a more typical monsoon plume of moisture to advect northward into western and central NM during this time keeping increased thunderstorm activity going each day there. Storm motions also increase a bit from S to N across the west, and more SW to NE or W to E over northern NM. Daily trends will continue to favor the western and northern high terrain for the first round of afternoon thunderstorms with lower valley locations of western and central NM as well as the northeastern plains likely receiving the second round late in the day and evening. Unfortunately this pattern doesn't favor robust thunderstorm activity for southeastern portions of the state. Looking even longer, the GFS is hinting at the upper high flattening and more of a zonal flow pattern setting up over the northern CONUS with drier air pushing into western NM for next week or mid-August. 24/RJH && .FIRE WEATHER... The high moisture content of the atmosphere remains intact as high pressure aloft continues to orbit NM, yielding a typical monsoon pattern for early August. This week, hot and seasonable temperatures will be complemented by afternoon humidity typically falling to 25 to 45 percent, but good to excellent humidity recovery is expected during the overnight periods. Otherwise the main fire weather concerns will be dependent on scattered to numerous showers and thunderstorms that will initiate over the southwestern to west central and northern mountains of the state during the afternoons. Storms will attempt to fill into adjacent lower elevations and valleys each evening, but very low rain chances will persist for far northwestern and far east central New Mexico. Storms will be slow- moving and capable of producing heavy downpours with burn scar flooding and gusty outflow winds threatening, as well as the occasional new lightning ignition from strikes that occur away from main precipitation cores. 52 && .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms will once again take shape across New Mexico this afternoon and into the evening with activity being most concentrated over the southwestern and northern mountains of the state initially. Storms will fill into adjacent areas and valleys in between through the evening with very slow storm movement leading to locally heavy rainfall and lowered ceiling/visibility during downpours. Gusty downburst winds and small hail will also accompany stronger storms. While the bulk of storm activity will end before midnight, isolated areas of storms will persist into the early morning hours Tuesday. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 66 94 65 93 / 5 10 20 20 Dulce........................... 54 88 54 87 / 20 30 40 40 Cuba............................ 61 87 60 85 / 30 50 50 40 Gallup.......................... 58 90 58 89 / 5 40 40 30 El Morro........................ 56 84 54 83 / 10 60 50 40 Grants.......................... 59 86 56 86 / 10 50 50 40 Quemado......................... 59 84 58 83 / 30 70 50 50 Datil........................... 58 82 56 83 / 30 70 50 50 Glenwood........................ 66 91 66 91 / 40 60 50 30 Chama........................... 52 80 52 79 / 40 50 50 60 Los Alamos...................... 63 83 62 82 / 30 50 50 50 Pecos........................... 60 83 60 83 / 40 60 50 50 Cerro/Questa.................... 54 81 55 80 / 40 60 50 60 Red River....................... 48 72 49 72 / 50 70 50 70 Angel Fire...................... 44 77 44 77 / 40 70 50 70 Taos............................ 55 84 55 85 / 30 50 40 50 Mora............................ 54 81 54 81 / 30 60 50 60 Espanola........................ 62 89 62 89 / 30 40 40 40 Santa Fe........................ 64 83 63 84 / 30 60 50 50 Santa Fe Airport................ 62 87 61 87 / 20 40 40 40 Albuquerque Foothills........... 69 91 67 91 / 20 40 50 30 Albuquerque Heights............. 70 91 69 91 / 20 30 40 30 Albuquerque Valley.............. 67 93 66 94 / 20 30 40 30 Albuquerque West Mesa........... 69 92 68 92 / 20 30 50 30 Los Lunas....................... 64 92 65 93 / 20 30 50 30 Rio Rancho...................... 69 92 67 92 / 20 30 50 30 Socorro......................... 69 95 67 96 / 30 30 50 30 Sandia Park/Cedar Crest......... 61 85 61 85 / 20 50 50 40 Tijeras......................... 64 89 63 88 / 20 50 50 40 Moriarty/Estancia............... 56 90 56 89 / 30 40 40 40 Clines Corners.................. 60 85 60 85 / 30 40 40 40 Gran Quivira.................... 61 88 61 88 / 30 50 50 30 Carrizozo....................... 67 90 66 91 / 30 40 40 30 Ruidoso......................... 58 83 58 84 / 30 60 40 50 Capulin......................... 56 86 57 88 / 30 50 40 50 Raton........................... 55 90 56 91 / 30 50 40 60 Springer........................ 57 89 57 90 / 30 50 40 50 Las Vegas....................... 56 84 56 84 / 30 40 40 50 Clayton......................... 63 94 64 96 / 30 20 20 30 Roy............................. 60 89 61 90 / 30 30 30 30 Conchas......................... 67 97 69 98 / 30 10 20 20 Santa Rosa...................... 67 97 68 98 / 40 20 20 30 Tucumcari....................... 69 99 70 100 / 20 10 20 20 Clovis.......................... 68 95 68 95 / 20 10 20 20 Portales........................ 69 98 69 98 / 20 10 20 20 Fort Sumner..................... 68 95 69 96 / 30 10 20 20 Roswell......................... 72 98 72 101 / 20 20 20 20 Picacho......................... 66 91 66 93 / 30 30 30 40 Elk............................. 63 87 62 89 / 20 40 30 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 24
Hazardous weather outlook, Aug 5, 3:14 AM MDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 314 AM MDT Mon Aug 5 2019 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 314 AM MDT Mon Aug 5 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected today, generally favoring the northern and southwestern high terrain. Slower moving and stronger storms will be capable of localized heavy rainfall and flash flooding. Burn scars as well as areas where the ground is saturated from recent rain will be the most vulnerable to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily rounds of scattered to numerous showers and storms are expected each day this week. Western and central portions of the state will be favored Tuesday and Wednesday before activity becomes more widespread beginning Thursday and into the weekend. Locally heavy rainfall and flash flooding may occur. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 15
In the hours before
Special weather statement, Aug 5, 3:12 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
312 PM MDT Mon Aug 5 2019
NMZ524-526-539-052145-
Eastern Lincoln County-South Central Highlands-South Central
Mountains-
312 PM MDT Mon Aug 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm
along U.S. Highway 54, 8 miles north of Ancho, or 14 miles southwest
of Corona. This storm was nearly stationary.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
be likely with this storm.
Locations impacted include...
Ancho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3393 10578 3394 10577 3395 10579 3397 10581
3398 10580 3399 10582 3408 10589 3420 10569
3405 10547 3388 10574
TIME...MOT...LOC 2111Z 316DEG 2KT 3406 10570
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:40 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Santa Fe | 95 min |
| Aug 5, 3:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Aug 5, 4:03 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro, Torrance | 117 min |
| Aug 5, 4:55 PM MDT | Special Weather Statement | ABQ | Mora | 35 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.